How to tell if your patient is having an acute crisis.
It’s 8:30 on a Tuesday morning, and your crew is responding to an unresponsive 18-year-old male patient. You and your partner are well-seasoned paramedics who have responded to thousands of calls in your careers. Your mobile data computer (MDC) provides further information from the 9-1-1-center that states, “patient is a known diabetic and the patient’s father is attempting to administer oral glucose.”
On arrival, you’re greeted by the patient’s stepmother. She says, “I think it’s his blood sugar.” You’re directed to the third floor of an old farmhouse. After climbing two sets of stairs, you find a male patient partially clothed, lying on the floor and moaning.
As you approach, his father states, “I tried to give him his oral glucose, but I don’t know how much I got him.”
The patient’s room is disheveled with no obvious threats to EMS, and it appears as though the patient may have been out of control or trashing around prior to your arrival. He continues to moan incomprehensibly.
When approached, he moans louder and becomes agitated. You also note that he’s partially covered in feces. After numerous attempts of trying to perform an assessment, the patient becomes more agitated, and you request assistance from the police department.
Although no immediate threats are noted, you maintain a safe distance from the patient until the police arrive. His father is able to calm him, so you can make contact. However, the patient still doesn’t communicate with you when questioned during your assessment, and he continues to moan.
The patient can be non-forcefully rolled over onto his back, and you’re able to obtain a baseline set of vital signs, including blood glucose level. The initial set of vital signs are as follows: heart rate is 86, blood pressure is 88/60, respiratory rate is 16, and non-labored, blood glucose level is 113 mg/dL.
His skin is warm, slightly pale and dry, and you note no visible trauma, bleeding or other abnormalities. While questioning the father further, he reports that his son may have overdosed on something because he found a blue liquid-like substance in a coffee cup next to the patient’s bed. The father says he’s unaware of the patient having any history of alcohol or substance abuse, although he believes the patient may occasionally use marijuana and does smoke cigarettes.
On further assessment, you notice a tattoo on the patient’s left forearm. In addition to the patient’s name, the tattoo reads “insulin dependent diabetic, Addison’s disease, no allergies.”
The crew comments about the tattoo having his medical information, and the father reports that because the patient has had many problems with his diabetes while out in public, he feels it was appropriate that the information be tattooed on his son’s arm.
The patient again becomes agitated and aggressive, attempting to bite your partner. With the assistance of the police department, he’s secured in a Reeves stretcher, and you begin to carry him down the stairs. He continues to thrash around, almost uncontrollably, and he almost slides out of the stretcher several times.
Your protocols don’t allow the use of Ativan without verbal orders from a physician, so you make contact with the medical command physician at the hospital to obtain orders to administer it in an attempt to chemically subdue the patient. A report is relayed to the medical command physician, and he authorizes your request to administer 1 milligram of Ativan and orders an additional 1 milligram if needed.
The patient continues to be uncontrollable, and you have two failed attempts at IV access because of the patient’s thrashing around.
You then attempt to administer the Ativan intranasally, and the patient fights you. After several attempts, you decide to switch to the intramuscular route and are successful. After a minute or so, the patient calms down and is resting on the stretcher. At the patient’s father’s request, you transport the patient to a hospital that isn’t the closest.
Prior to departure, the patient’s father says he’s only seen his son act like this one other time he can remember, which was when he was diagnosed with Addison’s. During transport, your continued assessment reveals no major trauma, other than some abrasions on the patient’s shoulders and knees. You also note that he’s extremely thin, but he appears to be healthy and has a bronze hue to his skin.
The patient remains non-verbal and doesn’t respond appropriately when questioned. He appears to drift in and out of consciousness, but he maintains a patent airway.
The patients’ vital signs are reassessed with no changes noted, and an ECG is obtained with no abnormalities or ectopy present. The rhythm is sinus tachycardia at a rate of 118 beats per minute. You repeat a blood glucose test, which reveals a reading of 126mg/dL.
You’re able to successfully establish IV access with an 18-gauge needle and administer a 250 mL bolus of normal saline solution followed by titration to KVO. You also attempt to administer oxygen via numerous devices, but he fights off all efforts.
On arrival at the emergency department (ED), you ask your partner what he knows about Addison’s disease. Neither of you knows anything more than it causes renal insufficiency and that most people who have Addison’s also suffer from insulin-dependent diabetes. Your differential diagnosis is still leading to you think this patient may be suffering from some type of overdose or adverse reaction to an unknown substance.
You transfer the patient to the awaiting nursing staff and attending ED physician. After reporting your findings, assessment, scene and patient presentation, while you’re cleaning up your equipment, the ED physician comes over and asks whether you know that you saved the patient’s life. You and your partner look at each other
You ask him what’s wrong with the patient, and he replies that it’s an acute Addisonian crisis, explaining that the patient was at a critical level and could have potentially suffered irreversible effects. He said it would be several hours before they knew the outcome and that says he’s only seen one case like this in his 17 years of practicing medicine.
You wish the family well and clear the hospital. As you return to the station, you and your partner discuss the dynamics of the call.
Although you are both seasoned paramedics with lots of experience, you agree that you’ve never seen anything like this.
After returning to the station, you contact your medical director and ask for some insight into the disease, its process and how to treat and recognize it should you cross paths with it again. He tells you that Addison’s disease is a rare disorder of the endocrine system caused by a lack of the steroid hormones that are produced by the adrenal glands.
Treatment is exactly what you did: monitor the patient, keep them safe and rapidly transport them to a hospital for definitive care. The disease initially presents subtly and without any real prodrome or awareness until the majority of symptoms present.
The most common symptoms include fatigue, lightheadedness, headache, muscle weakness and pain, fever, weight loss, nausea, vomiting, diarrhea, excessive sweating, sudden changes in mood and personality, excessive craving for salty foods and a bronzed or tanned skin color. Large populations of people with Addison’s disease also suffer from Type I diabetes and require insulin injections.
An acute Addisonian crisis presents when someone previously diagnosed with Addison’s suffers from an infection or traumatic injury or if they suddenly stop taking their glucocorticoids. This may also be how the onset of Addison’s is diagnosed for the first time in some patients.
Symptoms of an acute crisis include severe vomiting and diarrhea resulting in dehydration, hypotension, syncopal episodes leading to unconsciousness, confusion, psychosis, slurred speech, agitation, combativeness, hypoglycemia and seizures.
If untreated or improperly treated, an acute Addisonian crisis can be fatal. These patients require prehospital administration of steroids, such as Hydrocortisone, Prednisone, or Solu-Cortef to replace the missing cortisol.
When you identify someone with a past history of Addison’s who is presenting as this patient did, it’s paramount to protect the patient and rapidly transport them to a hospital for treatment. Remembering the signs and symptoms of Addison’s may make the difference between life and death for these patients especially when they’re in an acute crisis state.
This patient was admitted to the local hospital, was subsequently transferred to a pediatric specialty hospital and was discharged after two weeks.
He had been complaining of cold and flu-like symptoms for a few days prior to our encounter, which may have triggered the acute crisis. JEMSThis article originally appeared in January 2011 JEMS as
“Crisis Averted: Recognize the symptoms of Addison’s disease before they escalate.”